Jump to content
CrazyBoards.org

AP or AAP that doesn't affect heart?


Recommended Posts

I've been on a lot of AP and AAP medication.  I'm not currently on one but I probably should be.  My husband thinks it's time.  I am not a good identifier of mental things.

 

The reason the doctor didn't put me on one last time was because of my recent heart "event" because Fanapt, which I do well on, makes my heart beat funny.  It wasn't a problem before but it is now.  I get akithisia easily but Fanapt didn't give it to me.

 

Would Latuda be an option?  I don't know.

 

Link to comment
Share on other sites

Latuda did have some adverse events RE: the heart in its clinical trials. However, it's not as high a risk as for something like Geodon or Seroquel, which can cause long-QT syndrome. What I'm reading seems to indicate that you probably shouldn't take it if you already have long-QT syndrome, but other than that it seems like it might be the lesser of the known evils for antipsychotics and the heart. Most of the adverse cardiovascular events in the studies were in elderly people with dementia. 

 

So yes, it's an option, but your doc will probably want to do an EKG once you start taking it to make sure your heart is handling it okay.

Link to comment
Share on other sites

I'm not elderly but I have a lot of health issues.  Maybe that's why?  I don't think 39 is elderly.  My psychiatrist might though.  :(

Naw, 39 is young! I would disagree with that psychiatrist of yours!

I would ask about latuda.

I know that seroquel and especially geodon are the worst offenders. I think fanapt messes with blood pressure too but I don't know if that would cause heart rhythm abnormalities. I'm trying to think of other APs that don't have that high high risk of the QT thing. I'll try to research and post back if I find anything helpful. :D

Link to comment
Share on other sites

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC419398/#!po=29.1667

I found this article to be helpful although it speaks a lot about the typical AP meds. I think there seems to be more literature about them and the heart side effects because they obviously were around first so they have been studied longer.

I found the following interesting:

"Therefore, in general, it is best to avoid low-potency antipsychotic medications in patients with cardiac disease, given their propensity to lengthen the QT interval and to cause orthostasis and tachycardia."

I can't figure out how to post the table, But it reports several APs and AAPs and the percentage of people that got QT prolongation from those certain meds. The meds listed are Thorazine, geodon, seroquel, Risperdal zyprexa and haldol. The percentages are based on an FDA study. The percentages of a certain increase in QT intervals are: 29, 21, 11, 4, 4, 4 (respectfully). It seems like it was a smallish study though with healthy participants. Also it does mention that patients with delirium are often elderly and have co-morbid conditions that make their risks greater. So, for them it is harder "to extrapolate the study to the use of AP agents in patients with delirium." But that doesn't pertain to you because you are not elderly nor do you suffer from delirium!

Boy I got long winded! I do apologize. I've always been called a wordy person! :P

Link to comment
Share on other sites

I take Geodon, amoung a lot of other things. When my gdoc put me on Metropol for high blood pressure he insisted I get an EKG done as they both effect heart conduction. My pdoc has found several things, including a Vit D defiency that my mdoc never considered.

 

I feel lucky that I found him. He is ore of a doctor then any of the other pdocs I have had in my 30 years of being treated.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...